MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20DEG 36MM TRIAL 54MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. R3 20DEG 36MM TRIAL 54MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Model Number 71367954
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, a fin on the outside of the trial insert broke off of the trial, inside the patient.The surgeon did not know whether it happened during seating of trial liner or extraction of trial liner.The liner trial, as well as the full piece of the fin that broke off, was removed.Procedure was completed with the same device, there was no delay.No piece of the liner was left in the patient according to the surgeon: the piece was matched up with the liner and the surgeon was confident that nothing was retained.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was returned for evaluation.A visual inspection confirmed the r3 20deg 36mm trial 54mm shows nicks and scratches.The device shows significant signs of wear/usage.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.This is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20DEG 36MM TRIAL 54MM
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11267128
Report Number1020279-2021-00837
Device Sequence Number1219709
Product Code JDG
UDI-Device Identifier03596010599889
UDI-Public03596010599889
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71367954
Device Catalogue Number71367954
Device Lot Number10KDS0010
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2021
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer02/19/2021
Initial Report FDA Received Date02/02/2021
Supplement Report FDA Received Date02/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;